Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient refuses their regular evening tablets. What should the nurse do first?

  1. AInsist until the patient takes them
  2. BExplore the reason for refusing
  3. CHide the tablets in their food
  4. DThrow the tablets away without telling anyone
2.Nursing fundamentalsHard

A patient has acute diarrhoea and is suspected of having Clostridioides difficile. Which combination of measures is correct?

  1. AWear a respirator mask only and no gloves
  2. BWait for the lab result before taking any precautions
  3. CUse alcohol hand rub only, and keep the patient in a shared bay with the curtains drawn
  4. DIsolate the patient, use gloves and apron, and wash hands with soap and water
3.Clinical nursingMedium

A patient with pneumonia is breathless and coughing up thick sputum. Which nursing measure helps most with breathing?

  1. ASitting the patient upright and supporting them to clear secretions
  2. BDiscouraging coughing to save energy
  3. CLying the patient flat so that they can rest and conserve energy
  4. DRestricting all oral fluids
4.Clinical nursingHard

A patient with a COPD exacerbation remains acidotic with a high PaCO2 despite optimal medical treatment and controlled oxygen. Which treatment is usually considered next?

  1. ANon-invasive ventilation
  2. B15 L/min oxygen via a non-rebreathe mask
  3. CSedation to slow the breathing
  4. DStopping all oxygen therapy
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 131 mmol/L, glucose 5.1 mmol/L and urea 4.6 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 131 mmol/Lglucose 5.1 mmol/Lurea 4.6 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 41 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 41 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 91% on room air, blood pressure 78/46 mmHg, pulse 114/min, alert, temperature 35.0 °C. What is the NEWS2 total score?

RR 12SpO₂ 91%airSBP 78HR 114AT 35.0 °C
NEWS2 =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: weak; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
154 cmwomanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a woman who is 154 cm tall (1 in = 2.54 cm). Round to one decimal place.

154 cmwoman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%2000 mLamino acids 4%2000 mLlipid 20%500 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gNPC = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2000 mL of parenteral nutrition with final concentrations of 25% dextrose and 4% amino acids, plus 500 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein energy NPC in kcal per day. Round to the nearest whole number.

2000 mLdextrose 25%amino acids 4%lipid 500 mL · 2 kcal/mL
NPC = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter with a fixed conduction ratio. Find the ventricular rate in beats per minute.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVasystoleatrial fibrillationatrial flutter, 4:1 conductionventricular fibrillation

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1asystole
  2. 2atrial fibrillation
  3. 3atrial flutter, 4:1 conduction
  4. 4ventricular fibrillation
13.Prioritization & delegationMedium

A young adult has just started an SSRI antidepressant for major depression. What should the nurse monitor most closely in the first weeks?

  1. ARising blood glucose levels
  2. BHair growth and skin color
  3. CWeight loss from too much appetite
  4. DThoughts of suicide or self-harm
14.Prioritization & delegationHard

Four patients arrive at the emergency department at the same time. Who should be seen first?

  1. AAn adult with kidney stone pain of 9/10 and stable vital signs
  2. BA child with a temperature of 39 °C who is alert and drinking
  3. CA young adult with a swollen, painful ankle after a fall on the stairs
  4. DAn older adult with weakness on one side that began 40 minutes ago
15.Infection control & patient safetyMedium

Which IV fluid can be given with packed red blood cells in the same line?

  1. A0.9% sodium chloride
  2. B5% dextrose in 0.45% sodium chloride
  3. C5% dextrose in water
  4. DLactated Ringer’s (Hartmann’s) solution
16.Infection control & patient safetyHard

A patient is prescribed hydralazine, but the pharmacy has sent hydroxyzine. What should the nurse do?

  1. AGive it now and tell the prescriber afterwards
  2. BGive it, because the two drug names are almost the same
  3. CGive half the dose of hydroxyzine as a compromise
  4. DNot give it, and contact the pharmacy to obtain the correct drug
17.Lab values & electrolytesMedium

A patient with diabetes also takes propranolol. Why is regular glucose monitoring especially important?

  1. AThe drug can mask warning signs of hypoglycemia
  2. BThe drug stops the meter from reading correctly
  3. CThe drug blocks the insulin injection site
  4. DThe drug causes very high glucose in all patients
18.Lab values & electrolytesHard

A patient on high-dose dexamethasone has a white cell count of 15 × 10³/µL, mostly mature neutrophils with no bands. They have no fever and no signs of infection. What is the most likely explanation?

  1. AA new leukemia that is confirmed by this result alone
  2. BA steroid effect that moves neutrophils into the circulating blood
  3. CA laboratory error, because steroids always lower the white count
  4. DCertain sepsis that needs antibiotics started without delay

3Solutions

1.Nursing fundamentals

Answer: B · Explore the reason for refusing

Why this is the answer

Patients with capacity may refuse medicines. The nurse explores why, for example side effects or misunderstanding, gives information, documents the refusal and informs the prescriber if needed.

Answer

B · Explore the reason for refusing
2.Nursing fundamentals

Answer: D · Isolate the patient, use gloves and apron, and wash hands with soap and water

Why this is the answer

Suspected C. difficile needs prompt isolation with contact precautions. Spores are not killed by alcohol, so hands are washed with soap and water, and the environment is cleaned with a sporicidal agent such as chlorine.

Answer

D · Isolate the patient, use gloves and apron, and wash hands with soap and water
3.Clinical nursing

Answer: A · Sitting the patient upright and supporting them to clear secretions

Why this is the answer

An upright position improves lung expansion, and adequate fluids, deep breathing and coughing help clear sputum. Oxygen is given to target saturations if needed.

Answer

A · Sitting the patient upright and supporting them to clear secretions
4.Clinical nursing

Answer: A · Non-invasive ventilation

Why this is the answer

In hypercapnic respiratory failure from COPD that persists despite treatment, non-invasive ventilation (bilevel positive pressure) supports ventilation and lowers PaCO2. Stopping oxygen would cause dangerous hypoxia.

Answer

A · Non-invasive ventilation
5.Arterial blood gas interpretation

Answer: Osm = 272 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·131 + 5.1 + 4.6 = 271.7 ≈ 272 mOsm/kg

Answer

Osm = 272 mOsm/kg
6.Arterial blood gas interpretation

Answer: PaCO₂ = 49.7 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·41 + 21 = 49.7 mmHg

Answer

PaCO₂ = 49.7 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: NEWS2 = 11

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 91% → 3
on air → 0
SBP 78 mmHg → 3
HR 114/min → 2
alert (A) → 0
T 35.0 °C → 3

Add

NEWS2 = 0 + 3 + 0 + 3 + 2 + 0 + 3 = 11

Answer

NEWS2 = 11
8.Clinical assessment scores

Answer: low risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 0 + 0 + 10 + 0 = 10

Risk level

10 → low risk

Answer

low risk
9.Enteral & parenteral nutrition calculations

Answer: IBW = 46.9 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

154 cm/2.54 = 60.63 in

Ideal body weight (Devine)

IBW = 45.5 + 2.3·(60.63 − 60) = 46.95 ≈ 46.9 kg

Answer

IBW = 46.9 kg
10.Enteral & parenteral nutrition calculations

Answer: NPC = 2700 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·2000/100 = 500 g
amino acids: 4·2000/100 = 80 g

Kilocalories per component

dextrose: 500·3.4 = 1700 kcal
amino acids: 80·4 = 320 kcal
lipid: 500·2 = 1000 kcal

Non-protein energy

NPC = 1700 + 1000 = 2700 kcal/day

Answer

NPC = 2700 kcal/day
11.ECG rhythm strip interpretation

Answer: ventricular rate = 75 bpm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 20 small boxes = 0.80 s → 1500 ÷ 20 = 75 per minute
conduction ratio = 300 ÷ 75 = 4:1

Answer

ventricular rate = 75 bpm
12.ECG rhythm strip interpretation

Answer: ventricular fibrillation

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: no countable ventricular rate.
2. Rhythm: chaotic, no repeating pattern.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: no QRS complexes.

Interpretation

ventricular fibrillation

Answer

ventricular fibrillation

In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.

13.Prioritization & delegation

Answer: D · Thoughts of suicide or self-harm

Why this is the answer

In the early weeks of antidepressant treatment, especially in young people, suicidal thoughts may increase. Patients and families are taught to report them at once.

Answer

D · Thoughts of suicide or self-harm
14.Prioritization & delegation

Answer: D · An older adult with weakness on one side that began 40 minutes ago

Why this is the answer

Sudden one-sided weakness suggests a stroke, and treatment depends on how quickly it starts. Severe kidney stone pain needs prompt pain relief, but the patient is stable.

Answer

D · An older adult with weakness on one side that began 40 minutes ago
15.Infection control & patient safety

Answer: A · 0.9% sodium chloride

Why this is the answer

Only 0.9% sodium chloride is compatible with blood. Dextrose (glucose) solutions can cause red cells to clump and break down, and the calcium in lactated Ringer’s (Hartmann’s) can cause clotting.

Answer

A · 0.9% sodium chloride
16.Infection control & patient safety

Answer: D · Not give it, and contact the pharmacy to obtain the correct drug

Why this is the answer

Hydralazine is an antihypertensive, while hydroxyzine is an antihistamine used for itching and anxiety. Giving the wrong drug is a medication error. The nurse withholds it, gets the correct drug and reports the dispensing error.

Answer

D · Not give it, and contact the pharmacy to obtain the correct drug
17.Lab values & electrolytes

Answer: A · The drug can mask warning signs of hypoglycemia

Why this is the answer

Beta-blockers, especially nonselective ones, blunt adrenergic warning signs of hypoglycemia such as tremor and tachycardia, and they can delay recovery. Sweating usually remains. Glucose checks help detect lows that the patient may not feel.Checked against: Low blood sugar · MedlinePlus (NIH) (2026)

Answer

A · The drug can mask warning signs of hypoglycemia
18.Lab values & electrolytes

Answer: B · A steroid effect that moves neutrophils into the circulating blood

Why this is the answer

Corticosteroids raise the neutrophil count by releasing marginated neutrophils and slowing their exit from the blood, usually without a left shift. The nurse still assesses carefully, because steroids can also hide the usual signs of infection.

Answer

B · A steroid effect that moves neutrophils into the circulating blood

ExamProblems · examproblems.com/courses/nursing-fundamentals